MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURNEY II UK TIB INSRT MED SZ 5-6 8MM; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JOURNEY II UK TIB INSRT MED SZ 5-6 8MM; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74026168
Medical Device Problem Code Dent in Material (2526)
Health Effect - Clinical Codes Pain (1994); Inadequate Osseointegration (2646)
Date of Event 03/20/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that after a tka that took place on (b)(6) 2023, a revision surgery took place on (b)(6) 2025 due to pain.An unkn journey ii uni knee impl and it was noticed that it had a big divot when retrieved.Lateral compartment wear was provided as a possible cause.Current patient status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: the device was not returned for evaluation.However, the photograph was reviewed and revealed that the device has a big divot.The clinical/medical investigation concluded that, two undated x-ray images revealed that there was radiolucency under the tibial component.Based on the information provided the clinical root cause of the report pain was a result of the ¿big divot¿ noted on the explanted the device.Although, lateral compartment wear was provided as a possible cause; with the radiolucency seen in the provided x-ray images and the yellowish discoloration of the insert, we cannot rule out third body wear secondary to implant loosening or migration as the possible root cause of the ¿big divot¿ that resulted in the reported pain.It could not be concluded that the reported adverse events were related to a mal performance of the use of the device.The patient impact is determined to be the revision surgery and post-op convalescence period would be anticipated.A review of instructions for use for unicompartimental knee systems revealed that bending or cracking of implant components have been identified as adverse reactions.Also, preoperative section states that cutting, bending, or scratching the surfaces of components can significantly reduce the strength, fatigue resistance and/ or wear characteristics of the implant system.Besides, intraoperative section states that failure to use the optimum size component may result in bending or cracking of the component.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file and prior actions review could not be performed.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Additional information: d5, d7a, d8, h8.Corrected data: b5, d4 (catalog number), h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that after a uka that took place on (b)(6) 2023, a revision surgery took place on (b)(6) 2025 due to pain.When the poly insert was retrieved it was noticed that it had a big divot.Lateral compartment wear was provided as a possible cause.Current patient status is unknown.
 
Additional Manufacturer Narrative
D4 has been updated.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device found that it has a large divot worn into it.The product identification is almost completely worn off of the device.There are several deep scratches and material deformation on the surface of the device.There are also cracks near the edges.The clinical/medical investigation concluded that, a photo of the insert was provided for review and shows yellow discoloration.Two x-ray images revealed that there was radiolucency under the tibial component.Based on the information provided the clinical root cause of the report pain was a result of the ¿a big divot¿ noted on the explanted the device.Although, lateral compartment wear was provided as a possible cause; with the radiolucency seen in the provided x-ray images and the yellowish discoloration of the insert, we cannot rule out third body wear secondary to implant loosening or migration as the possible root cause of the ¿big divot¿ that resulted in the reported pain.It could not be concluded that the reported adverse events were related to a mal performance of the use of the smith and nephew device.The patient impact is determined to be the revision surgery and post-op convalescence period would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for unicompartmental knee systems revealed that bending or cracking of implant components have been identified as adverse reactions.Also, preoperative section states that cutting, bending, or scratching the surfaces of components can significantly reduce the strength, fatigue resistance and/ or wear characteristics of the implant system.Besides, intraoperative section states that failure to use the optimum size component may result in bending or cracking of the component.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Additional information: d4 (expiration date), d9, h4.Corrected data: d1, d2a, d2b.

Brand Name
JOURNEY II UK TIB INSRT MED SZ 5-6 8MM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21827625
Report Number1020279-2025-00624
Device Sequence Number18461938
Product Code HSX
UDI-Device Identifier00885556677131
UDI-Public885556677131
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74026168
Device Lot Number22AAP0018
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2025
Supplement Date Received by Manufacturer07/02/2025
Not provided
10/20/2025
Initial Report FDA Received Date04/11/2025
Supplement Report FDA Received Date07/03/2025
09/09/2025
10/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown